Oklahoma, 2003

Flash Flooding in Oklahoma, August 31, 2003

August 31, 2003 · NWS OUN · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 1:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 1:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
245 AM CDT SUN AUG 31 2003

THE FLOOD/FLASH FLOOD WATCH WILL CONTINUE TODAY BUT IS ADJUSTED TO
REMOVE MUCH OF WEST CENTRAL AND SOUTHWEST OK. THE WESTERN BORDER OF
THE WATCH VALID TODAY RUNS APPROXIMATELY EAST OF A WICHITA FALLS TO
ENID LINE. THE SYNOPTIC FRONT...DRAPED NEARLY NORTH SOUTH THROUGH
CENTRAL OK...WILL MOVE LITTLE TODAY. THE SOUTHEAST FLOW TODAY WILL
CONCENTRATE PERIODS OF HEAVIER RAINFALL EAST OF THE FRONT. THE
DEVELOPING SURFACE TROUGH BEING GENERATED BY THE TROPICAL STORM WILL
ALSO KEEP AMPLE MOISTURE IN PLACE TONIGHT. THIS FEATURE WILL BECOME
MORE OF A PLAYER FOR AT LEAST SOUTHEAST OK MONDAY INTO TUESDAY AS IT
APPEARS IT WILL EVENTUALLY TURN NORTHEAST...MERGING WITH THE WEAK
MID-LEVEL TROUGH EXPECTED TO MOVE THROUGH OK EARLY IN THE WEEK.
SHOWERS AND STORMS HAVE BEEN EXTENDED IN THE FORECAST TO INCLUDE
SOUTH CENTRAL AND SOUTHEAST OK AT LEAST THROUGH MONDAY NIGHT WITH A
CHANCE IN THE SOUTHEAST TUESDAY. THE NATURAL UNCERTAINTY IN THE
TROPICAL STORMS FORECAST MAKES THE WESTERN BORDER OF ITS INFLUENCE
IN OK/NORTH TX DIFFICULT TO DEFINE NOW.

WITH THE POSSIBLE EXCEPTION OF SOME PART OF SOUTHEAST OK...MUCH OF
THE STATE SHOULD BE UNDER THE INFLUENCE OF A SEASONABLY DRY AND
NOT-SO-HOT AIRMASS THROUGH LATE WEEK.

OKC   78   64   81   63  / 70   40   20    0
HBR   78   62   83   62  / 40    0    0    0
SPS   80   66   84   63  / 70   40   20    0
GAG   74   56   82   59  / 20    0    0    0
PNC   77   63   81   62  / 80   40    0    0
DUA   83   69   79   65  / 70  100   70   40

FORECAST ID = 09

.OUN...
OK...FLOOD/FLASH FLOOD WATCH TODAY CENTRAL AND EASTERN FORECAST
ZONES.
TX...FLOOD/FLASH FLOOD WATCH TODAY CLAY...WICHITA...ARCHER...BAYLOR
COUNTIES.
Hazardous weather outlook, Aug 30, 11:00 AM CST, 18 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON
ALONG A SOUTHWARD MOVING COLD FRONT.  THE THREAT FOR SEVERE WEATHER
WITH ANY OF THESE STORMS IS LOW... WITH THE PRIMARY FOCUS ON HEAVY
RAINFALL.

DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM SOUTHEAST KANSAS INTO THE
THE SOUTHERN TEXAS PANHANDLE WILL PROVIDE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  OTHER
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE FRONT AS SOME DAYTIME HEATING OCCURS.  WEAK
DEEP LAYER SHEAR IS EXPECTED TO LIMIT THE CHANCES OF SEVERE
THUNDERSTORMS...BUT THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME.

IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO IS FORECAST TO MOVE NORTHWARD DURING THE NEXT 48 HOURS.
THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF DEEP TROPICAL
MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH TONIGHT... AND
IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF THUNDERSTORMS
LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS.  RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SUNDAY AUGUST 31ST.

The radar

The Norman radar (KTLX), 97 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
August 31, 5:30 AM CST to 7:30 AM CST
Where
Murray County, 1 mi S of Davis
Reported by
LAW ENFORCEMENT
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Water was reported over Highway 77.

Flash Flood, Murray

When
August 31, 5:40 AM CST to 9:10 AM CST
Where
Murray County, Turner Falls Park
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

The park at Turner Falls was closed due to flash flooding. About 2,000 campers were stranded and forced to move to high ground until waters receded. Flood waters washed a few tents, logs, trash barrels, and other large debris down the Honey Creek into the Blue Hole swimming area. Five to six inches of rain fell within a four hour period at the park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334062, 5334061.